Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 57, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 9, 2020, 11:18 PM EDT for Hardin County, Meade County, Kentucky; Harrison County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 11:18 PM EDT (03:18 UTC)
- Expired
- Aug 10, 2020, 1:23 AM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, IN, Hardin County, KY, Meade County, KY
The radar
The Louisville radar (KLVX), 8 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816
WGUS53 KLMK 100318
FFWLMK
INC061-KYC093-163-100615-
/O.NEW.KLMK.FF.W.0057.200810T0318Z-200810T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1118 PM EDT Sun Aug 9 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
South central Harrison County in south central Indiana...
East central Meade County in central Kentucky...
North central Hardin County in central Kentucky...
* Until 215 AM EDT.
* At 1117 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Muldraugh, West Point, Laconia, Howard, Evans Landing, New Boston,
Pilcher Landing and Hughes Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3806 8613 3804 8598 3799 8594 3796 8592
3793 8595 3797 8614
FLASH FLOOD...RADAR INDICATED
$$
RJS2 follow-up statements
432
WGUS73 KLMK 100421
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1221 AM EDT Mon Aug 10 2020
KYC093-163-100431-
/O.CAN.KLMK.FF.W.0057.000000T0000Z-200810T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meade KY-Hardin KY-
1221 AM EDT Mon Aug 10 2020
...THE FLASH FLOOD WARNING FOR EAST CENTRAL MEADE AND NORTH CENTRAL
HARDIN COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3805 8613 3804 8598 3801 8595 3799 8603
3796 8603 3796 8605 3800 8608 3802 8611
3802 8613
$$
INC061-100615-
/O.CON.KLMK.FF.W.0057.000000T0000Z-200810T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison IN-
1221 AM EDT Mon Aug 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
SOUTH CENTRAL HARRISON COUNTY...
At 1221 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Laconia, New Boston, Evans Landing and Hughes Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3805 8613 3804 8598 3801 8595 3799 8603
3796 8603 3796 8605 3800 8608 3802 8611
3802 8613
FLASH FLOOD...RADAR INDICATED
$$
RJS613
WGUS73 KLMK 100523
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
123 AM EDT Mon Aug 10 2020
INC061-100533-
/O.CAN.KLMK.FF.W.0057.000000T0000Z-200810T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison IN-
123 AM EDT Mon Aug 10 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRISON COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3805 8613 3804 8598 3801 8595 3799 8603
3796 8603 3796 8605 3800 8608 3802 8611
3802 8613
$$
RJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:57 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 9, 8:57 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Louisville KY 857 PM EDT Sun Aug 9 2020 .Forecast Update... Issued 845 PM EDT Sun Aug 9 2020 Weak warm front draped NW-SE from southern Illinois, across SW Indiana and into western and central Kentucky, is mainly evident by the oppressive mid/upper 70s dewpoints surging into western Kentucky and even the Wabash Valley. A couple clusters of convection have developed and made their way into western sections of our area of responsibility, with a few gusts in the 30-40 mph range observed. We are already seeing quite a bit of weakening in the convection over southern Indiana, so only expect this to sustain itself into the overnight south of I-64, and even south of Louisville. Storms should remain sub-severe, with a few localized wind gusts and brief heavy rainfall. Hourly POP trends have been tweaked for the rest of the night. && .Short Term...(This evening through Monday) Issued at 230 PM EDT Sun Aug 9 2020 Weakening MCV drifting southeast across the Wabash Valley may still spark a few showers and storms late this afternoon into the early- mid evening hours. Any evening activity would be followed by a break before possible redevelopment during the pre-dawn hours in isentropic lift ahead of a warm front approaching from the southwest. The upper level disturbance generating showers and storms over the mid-Missouri Valley this afternoon will head east, weakening as it moves into Illinois this evening and the lower Ohio Valley late tonight, but it still may be able to assist in convective development. Overnight convection is expected to linger into the morning hours on Monday, possibly with some additional convection dropping southward out of Illinois and Indiana. By afternoon surface dew points will be in the middle 70s with precipitable water values around two inches. Though tonight's warm front is expected to wash out before tomorrow afternoon, the humid and warm atmosphere combined with potential boundaries left over from earlier convection suggests additional thunderstorm development will be possible. Confidence is good that we'll see scattered storms during the short term. Confidence is lower than normal on the timing. High temperatures tomorrow will be tricky depending on cloud cover and rain coverage. Given the pattern and the time of year, will go with middle and upper 80s for now. Combined with the aforementioned dew points, heat index readings could peak around 100 degrees west of Interstate 65 between 3pm and 6pm CDT. .Long Term...(Monday night through Sunday) Issued at 250 PM EDT Sun Aug 9 2020 A warmer, more humid and unsettled weather pattern continues through the rest of the week. It features a strong upper ridge over Mexico, Texas, and New Mexico as the main upper-level flow is along the US/Canada border. The Ohio Valley lays right in the middle of these two features along the edge of the upper ridge. At the surface, we will see increased moisture as dew points will be in the low/mid 70s for the duration of the long term along with PWAT values between 1.70" to ~ 2.00" providing us with enough instability each afternoon/evening for showers and thunderstorms each day. Monday night into Tuesday, a weak surface cold front drops in over the region and stalls across Southern Indiana near the Ohio River. Models look to be in good agreement in bringing some convection from the northwest. The environment ahead of the front is moisture-rich with PWAT values around 2 inches and MUCAPE looks to be near 2000 J/Kg. Heavy rain, gusty winds and lightning would be the main threat into Tuesday. The front stalls out along the Ohio River by Wednesday becoming a quasi-stationary boundary for the rest of the week, combined with our very moist airmass and a mid-level disturbance that forms and moves over the Ohio Valley for the rest of the week, we will see active weather in the form of daily convection. PWATs as mentioned will remain near 2 inches, flow aloft will be weak and any storms that form could result in localized torrential rainfall and training storms. This could result in a flash flooding concern at times. && .Aviation...(00Z TAF Issuance) Issued at 730 PM EDT Sun Aug 9 2020 Weak boundaries draped NW-SE across the Ohio Valley will serve as a focus for convection into the evening. One batch of storms has moved through HNB, and could impact SDF just after the valid TAF time. Also watching additional storms over south-central KY for potential impact on BWG. Only restrictions that we can be confident enough about is borderline fuel-alternate vis in SDF, which we will deal with via TEMPO group. Expect any convection to wind down this evening, with light winds and mid-level ceilings through the overnight. Cloud cover should preclude any fog issues. By daybreak the next wave will be in play, so we'll carry morning TEMPO groups for TSRA in BWG. HNB could also get in on that action, so will include VCTS there, as well as SDF in the late morning and mid-afternoon hours. Will keep prevailing cig/vis VFR, if only just barely, but brief MVFR or even IFR conditions are possible in any direct hit from a thunderstorm. Isolated pop-up storms are also a possibility in the afternoon under warm and oppressively humid conditions. Any impulses hold off just long enough to keep probabilities in LEX too low to mention. SSE winds in the morning come around to SW in the afternoon as we get well and truly into the warm sector. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RAS Short Term...13 Long Term...BTN Aviation...RAS
Hazardous weather outlook, Aug 9, 3:14 PM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 314 PM EDT Sun Aug 9 2020 INZ076>079-083-084-089>092-KYZ023>031-045-046-053-054-061>065- 070>078-081-082-101915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Nelson-Larue-Marion-Butler-Edmonson-Hart-Green-Taylor-Logan- Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bardstown, Springfield, Hodgenville, Lebanon, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 314 PM EDT Sun Aug 9 2020 /214 PM CDT Sun Aug 9 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are forecast this evening and again overnight. Any storms that develop will be slow moving, so expect heavy rainfall and brief gusty winds from the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered to numerous afternoon and evening thunderstorms can be expected from Monday onward as heat and humidity return to the region. The main threats from these storms will be locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ032>043-047>049-055>057-066-067-101915- Trimble-Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Mercer-Jessamine-Clark-Boyle- Garrard-Madison-Casey-Lincoln- Including the cities of Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville, Winchester, Danville, Lancaster, Richmond, Liberty, and Stanford 314 PM EDT Sun Aug 9 2020 This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered to numerous afternoon and evening thunderstorms can be expected from Monday onward as heat and humidity return to the region. The main threats from these storms will be locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 13/BTN
In the hours before
Special weather statement, Aug 9, 6:50 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
550 PM CDT Sun Aug 9 2020
KYZ071-074-092315-
Warren-Barren-
550 PM CDT Sun Aug 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN
AND WEST CENTRAL BARREN COUNTIES...
At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Bowling Green to 7 miles
southeast of Mount Victor. Movement was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bowling Green, Plum Springs, Mount Victor, Smiths Grove, Oakland, Red
Cross, Hardcastle, Girkin, Greenhill and Rocky Hill.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3691 8614 3693 8614 3692 8617 3693 8617
3692 8619 3693 8620 3690 8621 3689 8630
3715 8661 3717 8661 3717 8648 3715 8646
3717 8644 3715 8642 3716 8639 3708 8628
3710 8622 3708 8619 3707 8613 3689 8600
TIME...MOT...LOC 2250Z 278DEG 23KT 3711 8649 3694 8627
RASSpecial weather statement, Aug 9, 7:06 PM EDT, 4 hours 12 minutes before
Special Weather Statement National Weather Service Louisville KY 606 PM CDT Sun Aug 9 2020 INZ089-KYZ023-024-092330- Perry-Hancock-Breckinridge- 606 PM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY...EAST CENTRAL HANCOCK AND WEST CENTRAL BRECKINRIDGE COUNTIES... At 605 PM CDT, a strong thunderstorm was located near Hawesville, moving east at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Cloverport, Lauer, Tar Fork, Tobinsport, Mattingly, Dukes and Sunny Corner. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3781 8674 3789 8673 3789 8653 3770 8658 TIME...MOT...LOC 2305Z 285DEG 13KT 3782 8668 KDW
Special weather statement, Aug 9, 7:15 PM EDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Louisville KY 615 PM CDT Sun Aug 9 2020 KYZ062-071-092345- Warren-Edmonson- 615 PM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND SOUTHERN EDMONSON COUNTIES... At 615 PM CDT, a strong thunderstorm was located near Brownsville, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Brownsville, Smiths Grove, Oakland, Chalybeate, Rhoda, Nick, Cedar Spring, Tuckertown, Pig and Rocky Hill. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3706 8635 3717 8638 3724 8617 3706 8612 TIME...MOT...LOC 2315Z 259DEG 18KT 3711 8634 KDW
Special weather statement, Aug 9, 7:23 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
723 PM EDT Sun Aug 9 2020
INZ090-KYZ025-092345-
Harrison-Meade-
723 PM EDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND
NORTHWESTERN MEADE COUNTIES...
At 722 PM EDT, a strong thunderstorm was located 9 miles west of
Brandenburg, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Brandenburg, Mauckport, New Amsterdam, Lodale, Battletown, Andyville,
Titus, Cedar Flat, Wolf Creek and Valley City.
LAT...LON 3812 8639 3813 8636 3813 8633 3814 8632
3817 8620 3799 8616 3799 8637 3811 8640
TIME...MOT...LOC 2322Z 263DEG 14KT 3805 8634
KDWSpecial weather statement, Aug 9, 7:25 PM EDT, 3 hours 53 minutes before
Special Weather Statement National Weather Service Louisville KY 625 PM CDT Sun Aug 9 2020 KYZ062-063-071-074-092345- Hart-Warren-Edmonson-Barren- 625 PM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HART...EAST CENTRAL WARREN...NORTHWESTERN BARREN AND SOUTHEASTERN EDMONSON COUNTIES... At 625 PM CDT, a strong thunderstorm was located 11 miles west of Glasgow, moving east at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Glasgow, Horse Cave, Cave City, Park City, Oil City, Red Cross, Pritchardsville, Pondsville, Glasgow Municipal Airport and Hays. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3695 8617 3708 8620 3722 8595 3697 8587 TIME...MOT...LOC 2325Z 250DEG 24KT 3704 8611 KDW
Special weather statement, Aug 9, 8:03 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
803 PM EDT Sun Aug 9 2020
INZ090-KYZ025-100030-
Harrison-Meade-
803 PM EDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARRISON AND CENTRAL
MEADE COUNTIES...
At 803 PM EDT, a strong thunderstorm was located over Brandenburg,
moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Brandenburg, Muldraugh, Ekron, Mauckport, Laconia, Guston, Lodale,
Evans Landing, New Boston and Rock Haven.
LAT...LON 3816 8607 3801 8596 3800 8600 3794 8599
3788 8623 3804 8633
TIME...MOT...LOC 0003Z 245DEG 26KT 3800 8620
KDWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:03 PM EDT | Special Weather Statement | LMK | Meade | 27 min |
| Aug 9, 10:02 PM EDT | Areal Flood Advisory | LMK | Breckinridge, Hardin | 2 hr |
| Aug 9, 10:43 PM EDT | Areal Flood Advisory | LMK | Hardin, Meade | 97 min |
| Aug 10, 5:32 AM EDT | Special Weather Statement | LMK | Ohio | 43 min |
| Aug 10, 5:44 AM EDT | Special Weather Statement | LMK | Bullitt | 31 min |
| Aug 10, 6:14 AM EDT | Special Weather Statement | LMK | Nelson | 31 min |
| Aug 10, 6:42 AM EDT | Areal Flood Advisory | LMK | Taylor | 2 hr |
| Aug 10, 7:26 AM EDT | Areal Flood Advisory | LMK | Adair, Russell | 2 hr |
| Aug 10, 2:30 PM EDT | Special Weather Statement | LMK | Casey, Lincoln | 30 min |
| Aug 10, 2:51 PM EDT | Special Weather Statement | LMK | Lincoln | 24 min |
| Aug 10, 3:02 PM EDT | Special Weather Statement | LMK | Allen | 28 min |
| Aug 10, 3:32 PM EDT | Special Weather Statement | LMK | Allen | 28 min |
| Aug 10, 3:42 PM EDT | Special Weather Statement | LMK | Monroe | 33 min |
| Aug 10, 3:56 PM EDT | Special Weather Statement | LMK | Hart | 34 min |
| Aug 10, 4:18 PM EDT | Special Weather Statement | LMK | Hart | 27 min |
| Aug 10, 4:33 PM EDT | Special Weather Statement | LMK | Metcalfe | 42 min |
| Aug 10, 5:19 PM EDT | Special Weather Statement | LMK | Metcalfe | 26 min |
| Aug 9, 10:59 PM EDT | Areal Flood Advisory | LMK | Harrison | 2 hr |
| Aug 10, 10:59 AM EDT | Special Weather Statement | LMK | Jefferson | 16 min |
| Aug 10, 11:03 AM EDT | Areal Flood Advisory | LMK | Jefferson | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.